Colorado, 2024

Hail in Colorado, May 15, 2024

May 15, 2024 · NWS PUB · 3 events in 3 counties and zones

A boundary pushing through southeast Colorado produced a few high based thunderstorms late in the day. Some of these storms became strong to severe, resulting in hail up to an inch in diameter and even one report of a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A boundary pushing through southeast Colorado produced a few high based thunderstorms late in the day. Some of these storms became strong to severe, resulting in hail up to an inch in diameter and even one report of a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 1:07 PM MST, 1 hour 53 minutes earlier. Its key messages:

  • Showers and thunderstorms into this evening, a few may become strong to severe across the Plains.
  • Locally heavy rainfall from thunderstorms may produce localized flash flooding through tonight.
  • Continued chances for afternoon showers and weak thunderstorms are expected for the high country through the extended.
  • Above normal temperatures and mostly dry weather expected for lower elevations for Friday through Sunday.
  • A pattern change arrives early next week.
Area forecast discussion, May 15, 1:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
207 PM MDT Wed May 15 2024

.KEY MESSAGES...

- Showers and thunderstorms into this evening, a few may become
  strong to severe across the Plains.

- Locally heavy rainfall from thunderstorms may produce
  localized flash flooding through tonight.

- Continued chances for afternoon showers and weak thunderstorms are
  expected for the high country through the extended.

- Above normal temperatures and mostly dry weather expected for
  lower elevations for Friday through Sunday.

- A pattern change arrives early next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 205 PM MDT Wed May 15 2024

Currently...showers and thunderstorms have started to develop across
much of southern Colorado early this afternoon.  A few have pulsed
up briefly, and likely produced small hail and locally heavy
rainfall.  Temperatures are nice out there so far, with mid 60s to
mid 70s across much of the Eastern Plains.  Low level flow has
turned northeasterly behind a cold front that passed across the
Plains this morning.

Rest of today and tonight...a weak upper low will continue to slowly
track east across the Desert Southwest through tonight, while a
quick upper shortwave drops across central Colorado.  Moisture
associated with the upper low to the south has led to PWAT values
near 0.75 inches, about 150 percent of normal.  Higher dewpoint air
behind the cold front that passed through this morning has spread
across the Plains, with mid to upper 40 readings.  Mesoanalysis
indicates SBCAPE values in the 1000-1500 j/kg range across the
Plains.  This has allowed showers and thunderstorm develop for this
afternoon across the region.  While shear is marginal at around 35
kts, a couple of storms could become strong to severe with hail near
an inch in diameter and wind gusts near 60 mph.  Locally heavy
rainfall could lead to localized flash flooding on burn scars and in
urban areas.  The area across eastern Las Animas and Baca Counties
will see the greatest potential for strong to severe storms.

Elsewhere, stronger storms may be capable of producing half inch
hail and strong wind gusts.  Snow levels will remain high, with
minor accumulations possible above 11 kft through tonight.

Models in good agreement with slow moving storms tracking east this
evening and overnight.  The strong to severe threat should diminish
after sunset, and the loss of daytime instability.  Most shower
activity across the Plains should come to an end overnight.  The
exception will be for areas along the southern Sangre de Cristo
Mountains and Raton Mesa, where showers and thunderstorms look to
continue into Thursday morning.

Thursday...the upper low to the south will continue to track east
into western Texas by tomorrow afternoon.  Wrap around flow will
continue to impact areas along the southern Sangre de Cristo
Mountains and Raton Mesa for the morning hours.  Weak energy in
northwesterly flow aloft will spread across Colorado during the late
morning to early afternoon.  Isolated to scattered showers and
thunderstorms are forecast to redevelop, initially over the
Mountains, and spread east into the adjacent Plains by mid to late
afternoon.  Drier air behind the departing system should lessen
instability, with gusty outflow winds being the main concern.
Temperatures on Thursday will remain cool, with 60s to low 70s
across much of the region. Mozley

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 205 PM MDT Wed May 15 2024

Thursday Night Through Sunday..

Models bring the low into the Texas/Oklahoma panhandle region by
Thursday evening, which could keep some showers and weak
thunderstorm activity over our southern mountains and far southern
plains for Thursday evening as well. As the low continues to push
off to our east, showers and storms look to come to an end by around
midnight or so at the latest. Overnight low temperatures Thursday
night into Friday morning will be seasonably mild. With ridging
building in behind the departing low, daytime highs look to climb
well into the 80s for most of our plains on Friday afternoon, with
many location seeing highs of five to ten degrees above normal for
this time of year. Thunderstorm chances decrease for Friday, though
a few showers and weak storms will still be possible across the high
country, especially for our southern mountains. A trough passes to
our north throughout Saturday, and looks to shove a weak cold front
southward at some point as well. This front doesn't appear to be
strong enough to have much impact on our expected temperatures. It
doesn't look to bring any significant precip chances with it either,
especially for our plains, though showers and thunderstorms will
likely increase in coverage over the high country for Saturday.
Temperatures still look to rise into the mid 80s for Saturday
afternoon across our plains, with mid 70s for mountain valleys. Our
flow aloft begins to transition to more southwesterly for Sunday, as
another trough begins to push into the northern Rockies and a low
begins to move toward southern California. This pattern shift will
increase temperatures somewhat across the area, and will also bring
in some breezier winds as well. Daytime highs look to climb into the
low 90s across our far eastern plains for Sunday, with mid to upper
80s for most of the I-25 corridor, and 70s for mountains valleys.
Southwesterly winds gusting to 30mph are expected across lower
elevations on Sunday, with continued chances for showers and
thunderstorms over and near the higher terrain.

Monday Onwards..

Models begin to diverge as we head into the beginning of next week,
though it does seem likely that warm, dry and windy weather is
expected for Monday, before a trough passes sometime on Tuesday.
Though there is a lot of disagreement on timing and amplitude of
this trough, the general consensus between ensemble members seems to
keep the wave open, which wouldn't bode well for precip chances on
the plains. Current thinking is that we'll see continued chances for
showers and storms over the high country during this period, with
possible critical meteorological fire weather conditions over
portions of our plains for Monday (and possibly Sunday if the system
quickens). Though with recent green-up, it is likely that many zones
will not see any fire weather highlights with this upcoming system,
given that fuels are not conducive for rapid fire spread. Expect
daytime highs to remain above normal for Monday, and to cool several
degrees behind the trough, which would bring highs down closer to
normal for Tuesday and Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 205 PM MDT Wed May 15 2024

Aviation.. Showers and thunderstorms will continue across the region
through this evening, impacting all three terminals.  Gusty outflow
winds of 30 to near 40 kts will be possible, along with reduced VIS
and CIGS.  KCOS and KPUB will have the highest potential for
thunderstorms through 02-03Z this evening.  Low CIGS are expected
overnight, with improving conditions to VFR on Thursday morning.
Another round of afternoon showers and thunderstorms are possible
Thursday afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...EHR
AVIATION...MOZLEY
Hazardous weather outlook, May 15, 10:33 AM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Wed May 15 2024

COZ058>089-093>099-161745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Wed May 15 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are developing over the
mountains and spread into the adjacent valleys and plains this
afternoon and evening. The main risk with any thunderstorm will
be lightning, locally heavy downpours, and high elevation snow
showers.

Scattered strong to possibly severe storms, capable of producing
hail to the size of quarters and wind gusts near 60 mph, are
possible this afternoon into the early evening for areas east of
Interstate 25. Locally heavy rainfall possible, with a low risk
of localized flash flooding. This includes the higher terrain
and the urban corridor, with a low chance for impacts to the
Decker and Spring burn scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Unsettled weather continues into Thursday. More showers and
thunderstorms are expected for the region, especially across the
southeast mountains. Snow is expected along the mountains, with rain
showers and weak thunderstorms elsewhere. Greatest hazards with any
more organized thunderstorms will be gusty winds and lightning.

Isolated to scattered showers possible each day through the
weekend, though will be mostly restricted to the mountains.
Showers increase across the mountains and valleys early next week,
with critical fire weather conditions possible for the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

88/EHR

In the hours before

Special weather statement, May 15, 2:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT Wed May 15 2024

COZ084-085-152145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
309 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EL PASO COUNTY
THROUGH 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ellicott, or 24 miles east of Colorado Springs, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph, nickel size hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Yoder and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3881 10448 3896 10439 3886 10409 3868 10422
TIME...MOT...LOC 2108Z 298DEG 22KT 3884 10437

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, May 15, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT Wed May 15 2024

COZ086-089-093-152200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
329 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO...
SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES THROUGH 400 PM
MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Boone, or 22 miles east of Pueblo Airport, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ordway, Manzanola, Olney Springs, and Crowley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3823 10420 3838 10409 3827 10371 3804 10385
TIME...MOT...LOC 2129Z 296DEG 22KT 3826 10408

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mw
Local storm report, May 15, 2:36 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
336 PM MDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             Pueblo Depot            38.32N 104.33W
05/15/2024  M0.88 Inch       Pueblo             CO   Trained Spotter

            Sharyn Baker (FR25), also said that a few
            stones were close to quarter size.

&&
Special weather statement, May 15, 2:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Wed May 15 2024

COZ085-152215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
342 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EL PASO COUNTY
THROUGH 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm over
Truckton, or 33 miles northeast of Pueblo Airport, moving southeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truckton and open country of southeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 10405 3853 10406 3867 10433 3882 10420
TIME...MOT...LOC 2141Z 305DEG 24KT 3871 10419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, May 15, 2:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Wed May 15 2024

COZ074-088-152230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
354 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stonewall, or 22 miles west of Trinidad, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Segundo and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10500 3718 10500 3721 10473 3699 10473
TIME...MOT...LOC 2154Z 269DEG 18KT 3709 10491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, May 15, 2:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT Wed May 15 2024

COZ079-086-087-152230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
357 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES THROUGH 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Greenhorn Mountain, or 27 miles southwest of Pueblo,
moving east northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, nickel size hail and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rye and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 10481 3791 10496 3804 10478 3790 10461
TIME...MOT...LOC 2156Z 227DEG 9KT 3790 10482

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mw

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, El Paso

When
May 15, 3:00 PM MST
Where
El Paso County, 5.95 mi NW of Ellicott
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.890, -104.480

Picture of 1 inch diameter hail from social media.

Hail, Pueblo

When
May 15, 3:05 PM MST
Where
Pueblo County, Pueblo Depot
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.320, -104.330

Sharyn Baker, a trained spotter, confirmed hail of 0.88 inches in diameter.

Funnel Cloud, Custer

When
May 15, 5:36 PM MST
Where
Custer County, 8.18 mi W of Westcliffe
Reported by
Public
Coordinates
38.140, -105.620

Cold air funnel, documented by video moving over Eureka Mountain and Spread Eagle Peak.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185633, 1185634, 1185632.